Alert archive / Maine / Gale Watches in 2021

Gale Watch 4, NWS Gray, ME

January 27, 2021

NWS Gray, ME issued this gale watch at Jan 27, 2021, 2:54 PM EST. It took effect at Jan 29, 2021, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 27, 2021, 2:54 PM EST (19:54 UTC)
In effect from
Jan 29, 2021, 1:00 AM EST
Expired
Jan 28, 2021, 3:19 AM EST
In force
Issued by
NWS Gray, ME

The text

As transmitted.

394 
WHUS71 KGYX 271954
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
254 PM EST Wed Jan 27 2021

ANZ150-152-154-281000-
/O.NEW.KGYX.GL.A.0004.210129T0600Z-210130T0600Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
254 PM EST Wed Jan 27 2021

...GALE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH LATE
FRIDAY NIGHT...

* WHAT...North winds 20 to 30 kt with gusts up to 40 kt and seas 
  6 to 9 ft possible.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM, Coastal Waters from Port Clyde, ME to Cape 
  Elizabeth, ME out 25 NM and Coastal Waters from Cape 
  Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...From late Thursday night through late Friday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
MSC
1 follow-up statement
355 
WHUS71 KGYX 280819
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
319 AM EST Thu Jan 28 2021

ANZ152-154-282230-
/O.NEW.KGYX.UP.Y.0002.210129T0300Z-210129T1700Z/
/O.UPG.KGYX.GL.A.0004.210129T0600Z-210130T0600Z/
/O.NEW.KGYX.GL.W.0006.210129T0300Z-210130T0600Z/
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
319 AM EST Thu Jan 28 2021

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 AM EST
SATURDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
NOON EST FRIDAY...

* WHAT...For the Gale Warning, northwest winds 20 to 30 kt with
  gusts up to 40 kt and seas 7 to 10 ft expected. For the Freezing
  Spray Advisory, moderate accumulation of freezing spray 
  expected.

* WHERE...Coastal Waters from Port Clyde, ME to the Merrimack 
  River, MA out 25 NM.

* WHEN...For the Gale Warning, from 10 PM this evening to 1 AM 
  EST Saturday. For the Freezing Spray Advisory, from 10 PM this 
  evening to noon EST Friday.

* IMPACTS...Operating a vessel in freezing spray is hazardous. 
  Freezing spray may render mechanical and electronic components 
  inoperative. Ice accretion on decks and superstructures may 
  result in some loss of stability. Strong winds will cause 
  hazardous seas which could capsize or damage vessels and 
  reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare for accumulation of ice on their vessel
and consider altering plans to avoid or mitigate these hazardous
navigating conditions.

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ150-282230-
/O.UPG.KGYX.GL.A.0004.210129T0600Z-210130T0600Z/
/O.NEW.KGYX.GL.W.0006.210129T0300Z-210130T0600Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
319 AM EST Thu Jan 28 2021

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 AM EST
SATURDAY...

* WHAT...North winds 20 to 30 kt with gusts up to 45 kt and seas 
  7 to 12 ft expected.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM.

* WHEN...From 10 PM this evening to 1 AM EST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS... Light freezing spray is expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ153-282230-
/O.NEW.KGYX.SC.Y.0007.210129T0000Z-210130T0600Z/
/O.NEW.KGYX.UP.Y.0002.210129T0300Z-210129T1700Z/
Casco Bay-
319 AM EST Thu Jan 28 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM
EST SATURDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
NOON EST FRIDAY...

* WHAT...For the Small Craft Advisory, northwest winds 15 to 25 kt
  with gusts up to 35 kt and seas 2 to 5 ft expected. For the
  Freezing Spray Advisory, moderate accumulation of freezing 
  spray expected.

* WHERE...Casco Bay.

* WHEN...For the Small Craft Advisory, from 7 PM this evening to 
  1 AM EST Saturday. For the Freezing Spray Advisory, from 10 PM 
  this evening to noon EST Friday.

* IMPACTS...Operating a vessel in freezing spray is hazardous. 
  Freezing spray may render mechanical and electronic components 
  inoperative. Ice accretion on decks and superstructures may 
  result in some loss of stability. Conditions will be hazardous 
  to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare for accumulation of ice on their vessel
and consider altering plans to avoid or mitigate these hazardous
navigating conditions.

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ151-282230-
/O.NEW.KGYX.SC.Y.0007.210129T0000Z-210130T0600Z/
Penobscot Bay-
319 AM EST Thu Jan 28 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM
EST SATURDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 40 kt and seas 
  2 to 5 ft expected.

* WHERE...Penobscot Bay.

* WHEN...From 7 PM this evening to 1 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Light freezing spray is expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this gale watch went out at Jan 27, 1:32 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 27, 1:32 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Gray ME
132 PM EST Wed Jan 27 2021

.SYNOPSIS...
Light snow will continue to move through the region this
morning. On Thursday a trough will move through eastern Maine
bringing light snow to the coast. A strong upper level low will
move southeastward into New England early Friday morning
brining down the coldest air so far this season. Scattered snow
showers and potentially a heavier snow squall will be possible
on Friday and early Friday evening. High pressure will build to
our northwest this weekend with mostly tranquil weather and
gradually moderating temperatures. A potential storm system may
bring snow and wind to the area early next week but there
remains considerable uncertainty in forecast details.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
130pm Update...Made some adjustments to PoPs this afternoon for
portions of western ME, where light snow has persisted and snow
showers have developed over the past couple of hours. Some of
the high-res guidance is insistent that this won't continue into
the evening...but we shall see. Also adjusted temperatures to
match the latest observations.

1045am Update...Quick update to simply drop the winter weather
advisory. No other changes at this time.

925am Update...Made some adjustments to QPF and snow amounts
through the morning, primarily just to fill in some gaps where
light snow has continued after 12Z. Also adjusted PoPs in
southern NH to account for a "hole" seen on satellite imagery
where light snow has stopped or slowed. Otherwise, light snow
and/or flurries look to continue for many areas through around
noon. The rest of the going forecast looks to be on track.

As I write this, AFN was the last site in the winter weather
advisory area to rise above 2.5 miles visibility...and it just
did. So will probably do another quick update following this one
to drop the advisory.

630am...Minor adjustments to reflect current radar and snow
reports. Strongest radar echos, such as extending from Rangeley
into Lewiston continue to produce accumulating snow while much
of the area is now flurries.

Impacts: Light snow will continue through early morning.

Light snow continues to move through the region this morning.
Overnight observations indicate a very fluffy snow with 20:1 ratio.
Expect this fluff factor to aid in an additional 1-2 inches
through the morning.

Low pressure is passing south of the 70W/40N benchmark this morning,
with a secondary region of low pressure in NY state near Binghamton.
This broad trough is the focus of precipitation this morning. Radar
continues to indicate some enhancement moving into western MA, and
with some obs at 1SM visibility will continue the winter weather
advisory through the morning as the light snow will likely keep
roads slick. The snow will come to an end by noon as the low shifts
to the east of our region.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Overnight cloudy skies will continue. Temperatures will be
seasonable with lows in the 20s south to teens north.

For Thursday the main low and bulk of the forcing moves out of
our region but a few lingering showers are possible and have
kept a modest PoP for this time period. By late Thursday our
attention once again returns to the ocean low. As it moves East
an inverted trough is poised to reach NWards into the Gulf of
Maine. With this in mind have increased PoPs along Penobscot
bay into Friday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Overview: The coldest air so far this season will arrive on Friday
as a strong upper level low moves down into New England from Quebec
Canada. High pressure will then build to the northwest of New
England for the upcoming weekend with mostly tranquil and gradually
moderating temperatures. Our attention then turns to a potential
area of low pressure which will be forming to our south and west
early next week. Depending on the exact track of this system, a
widespread plowable snowfall will be possible. Ridging and quiet
weather is then likely to return for the middle to end of next week.

The presence of the strong upper level low and inverted trough will
likely result in scattered snow showers and perhaps even a locally
heavier snow squall during the day on Friday. In addition, the
combination of ambient air temperatures struggling to get out of the
single digits across the north to the teens elsewhere along with
gusty northerly winds of up to 25-30 mph will result in potentially
dangerously low windchill values. A windchill advisory may later be
required for at least the northern zones. In terms of winds, went
generally above model guidance, especially along the coastal waters
for Friday and Friday night as the strong cold air advection over
the relatively warm waters will likely aide in mixing to the
surface. Skies will become mostly clear downslope of the mountains
on Friday night, which will allow temperatures to fall to near or a
few degrees above zero for all areas away from the immediate coast.
Across the north, the strong cold air advection will still allow
widespread readings below zero despite a good deal of cloud cover.

Both Saturday and Sunday will be mostly quiet with gradually
moderating temperatures as high pressure builds to the northwest of
New England. Winds will also begin to diminish as the pressure
gradient force weakens. As a result, even though high temperatures
will still be below freezing in most locations, it will not feel
nearly as cold as compared to Friday.

Our attention then turns to a potential coastal storms which forms
well to our south near the Mid-Atlantic or Carolinas and then moves
northeastward while undergoing cyclogenesis early next week. There
remains significant disagreement between both deterministic and
ensemble guidance with this system, especially in terms of timing,
the size of the precipitation shield, and the track. The 00Z GEFS
ensembles are generally a little slower as compared to the 18Z with
a clustering of low positions near the Delmarva or off the New
Jersey coastline by Monday afternoon. The 00Z ECMWF ensemble low
tracks are also clustering off the Mid-Atlantic coastline by Monday
afternoon before moving into the Gulf of Maine by early Wednesday.
The CMC ensembles show even more ensemble spread, but again the
signal is there for a potential coastal storm. Temperatures look to
be cold enough to support mostly if not all snow for this event, but
potential snowfall amounts are highly uncertain given the
disagreements in forecast guidance. This system will need to be
closely watched in future forecast updates as a track closer to the
coast could support significant snow accumulation for at least part
of the region.

The weather will become more quiet for the middle to end of next
week week with with near to slightly above average temperatures as
500 mb ridging moves back into the region.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Short Term... light snow and MVFR ceilings predominate the
region, with a few pockets of IFR. A burst of snow currently
near ALY will move NEwards this morning, and a few hours of IFR
is likely early this morning. By midday expect everywhere but
the mountains to return to VFR. A few lingering snow showers
will hold in the mountains through the day on Thursday.

Long Term... Widespread VFR conditions expected on Friday, although
scattered snow showers and potentially even a heavier snow squall
may result in brief IFR/LIFR conditions due to lower visibilities.
Northerly winds may gust up to 25 kts on Friday and Friday evening.
VFR conditions then return for this weekend before a potential storm
system moves in early next week, which may bring snow and lower
ceilings to the region.

&&

.MARINE...
Short Term...NEly flow will prevail through the next few days
with winds remaining below SCA. Conditions will begin to ramp up
late Thursday.

Long Term... SCA conditions likely Thursday night through Saturday.
Gale conditions are then likely on Friday and Friday night as an
upper level low tracks offshore and results in gusty northerly winds
of up to 35-40 kts and seas of 6-9 feet. In addition, freezing spray
will be likely Thursday night through Friday night. A freezing spray
advisory may later be needed.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Watson
SHORT TERM...Curtis
LONG TERM...Tubbs
Hazardous weather outlook, Jan 27, 10:45 AM EST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
1045 AM EST Wed Jan 27 2021

MEZ018>028-033-NHZ005>015-281545-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Interior Cumberland Highlands-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
1045 AM EST Wed Jan 27 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-NHZ001>004-281545-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-
1045 AM EST Wed Jan 27 2021

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An Arctic airmass will arrive for the weekend with wind chills less
than 20 below possible Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-281545-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1045 AM EST Wed Jan 27 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Northwesterly flow may reach gale force on Friday night across the
outer waters. Additionally, very cold temperatures will result in
moderate freezing spray from Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 27, 10:50 AM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1050 AM EST WED JAN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     SNOW             2 NW MANCHESTER         43.00N 71.46W
01/27/2021  M2.5 INCH        HILLSBOROUGH       NH   PUBLIC

&&
Local storm report, Jan 27, 10:58 AM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1058 AM EST WED JAN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     SNOW             THOMASTON               44.08N 69.19W
01/27/2021  M2.8 INCH        KNOX               ME   TRAINED SPOTTER

&&
Local storm report, Jan 27, 11:18 AM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1118 AM EST WED JAN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     SNOW             4 W STONEHAM            44.25N 70.89W
01/27/2021  M2.8 INCH        OXFORD             ME   TRAINED SPOTTER

&&

TFH
Local storm report, Jan 27, 12:25 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1225 PM EST WED JAN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     SNOW             CHINA                   44.48N 69.52W
01/27/2021  M2.5 INCH        KENNEBEC           ME   TRAINED SPOTTER

&&

TFH
Local storm report, Jan 27, 1:41 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
141 PM EST WED JAN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     SNOW             2 S LISBON              44.00N 70.10W
01/27/2021  M4.0 INCH        ANDROSCOGGIN       ME   TRAINED SPOTTER

&&
Local storm report, Jan 27, 2:26 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
226 PM EST WED JAN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     SNOW             1 NW AUBURN             44.11N 70.24W
01/27/2021  M4.0 INCH        ANDROSCOGGIN       ME   TRAINED SPOTTER

&&

LEGRO

Nearby

Gale Watches in Maine, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.